MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK PUERTO RICO MFG TOOL LEGEND 10CM 4MM BA DIAM; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MEDTRONIC SOFAMOR DANEK PUERTO RICO MFG TOOL LEGEND 10CM 4MM BA DIAM; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number 10BA40D
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Report confirmed.Evaluation determined that the tool tip was broken and missing.The likely cause was identified as a combination of contact of the tool between a metal object and the tool neck while running, heavy load and/or inadequate irrigation.It was also identified that the broken tool was still used on bone rounding the corners of the tip end.The device user manual warnings section includes instructions to check the device for damage before use.If damage is found, the device should not be used.We will continue to track and trend this complaint type.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the during a fusion surgery at two levels, the surgeon did not notice that the drill broke and continuously drilled a pilot hole into cortical bone.It was reported that during the routine imaging that it was confirmed that the drill tip piece was left in the patient.No patient impact reported.It was also reported that the surgeon tried to retrieve the tip of the tool with forceps however that failed.The surgeon determined removal would cause the patient to lose too much blood and the broken tip was out of insertion route of the screws and the wound was closed.On follow up it was confirmed that there was no patient impact and no additional follow up was required for the patient post surgery.It was also reported that the patient has left the hospital and went home with no further complications reported back to the hospital.

Brand Name
TOOL LEGEND 10CM 4MM BA DIAM
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909
humacao PR 00792
MDR Report Key7409825
Report Number1030489-2018-00525
Device Sequence Number1030935
Product Code HBE
UDI-Device Identifier00643169757622
UDI-Public00643169757622
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K020069
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/08/2023
Device Model Number10BA40D
Device Catalogue Number10BA40D
Device Lot NumberH5410573
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/10/2018
Initial Report FDA Received Date04/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;